Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 220, NWS Kansas City, MO

December 18, 2002Henry County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Dec 18, 2002, 12:25 AM CST for Henry County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 18, 2002, 12:25 AM CST (06:25 UTC)
Expired
Dec 18, 2002, 1:15 AM CST
In force
50 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Henry County, MO

The radar

The Pleasant Hill radar (KEAX), 71 km from the middle of the area, began a volume at 06:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 17, 7:35 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
432 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

116 
WUUS53 KEAX 180625
SVRMCI
MOC083-180715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1225 AM CST WED DEC 18 2002

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HENRY COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 115 AM CST

* AT 1219 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM DEEPWATER TO LOWRY CITY TO
  10 MILES WEST OF OSCEOLA...AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   COAL BY 1240 AM CST.
   TIGHTWAD BY 1245 AM CST.

THE TOWN OF BROWNINGTON IS ALSO IN THE PATH OF THESE STORMS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3830 9392 3821 9395 3821 9353 3849 9352

$$

MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 9:55 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Dec 17, 9:55 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
955 PM CST TUE DEC 17 2002

NEW ZONES ALREADY OUT.  AFTER LOOKING AT CURRENT RADAR PIX...AS WELL
AS LOCATION OF DRYLINE AND UPPER VORT...HAVE INCREASED AREA WITH
POPS TO ALL BUT EXTREME NORTHWEST CORNER OF CWA.  DUE TO STRONG
MOISTURE AND WAA...HAVE ALSO UPPED OVERNIGHT LOWS.

LVQ

336P...
FORECAST PROBLEMS FOR THIS PACKAGE FOCUS AROUND THE CHANCE OF
THUNDERSTORMS FOR TONIGHT AND WEDNESDAY.

SATELLITE AND UPPER AIR DATA PAINT AN IMPRESSIVE PICTURE ACROSS THE
NATION TODAY.  SOUTHERN JET OF >130KT IS PUSHING THROUGH SOUTHERN
CALIFORNIA TODAY AND INTO WESTERN ARIZONA.  THE FIRST IN A SERIES
OF SHORT WAVES IS MOVING THROUGH MISSOURI AT THIS TIME AND BEGUN TO
RIDE UP OVER THE EAST CONUS RIDGE.  THE FOLLOWING WAVES CAN BE SEEN
MOVING THROUGH THE FOUR CORNERS AND EAST PACIFIC AT THIS TIME.

FOR THE OVERNIGHT HOURS...ABUNDANT MOISTURE IS PRESENT AT THE
SURFACE...BUT VISIBLE SATELLITE IMAGES AND 12Z SOUNDINGS FROM
TOPEKA...FORT WORTH AND NORMAN INDICATE THAT THE LAYER IS VERY
SHALLOW. LATEST MESO ETA APPEARS TO HAVE THE MOISTURE AXIS TO FAR
WEST. THEREFORE AT THE TIME THAT THE BEST DYNAMIC LIFT LOOKS TO MOVE
INTO NORTHERN MISSOURI THE DEEP LAYER MOISTURE WOULD BE RESTRICTED
TO CENTRAL AND NORTH CENTRAL MISSOURI.  HENCE I HAVE LEFT THE
OVERNIGHT THUNDER CHANCES ONLY IN THE EAST HALF OF THE COUNTY
WARNING AREA FOR CONVECTION. EXPECT ANYTHING THAT DOES FIRE
OVERNIGHT TO QUICKLY MOVE OF THE THE NORTHEAST.

FOR WEDNESDAY...DRY CONDITIONS WILL DOMINATE AL BUT THE CENTRAL
SECTIONS OF THE COUNTY WARNING AREA RESTRICTING OUR CHANCES FOR
THUNDER TO THE NORTH CENTRAL AND CENTRAL SECTIONS OF MISSOURI.

AS THE SHORTWAVES MOVE THROUGH THE SOUTHERN FLOW THEY WILL HELP
CARVE OUT A MID LEVEL TROUGH OVER THE MIDWEST FOR THE LAST HALF OF
THE WORK WEEK.  THIS WILL HELP PUSH OUR TEMPERATURES BACK DOWN
TOWARDS NORMAL FOR THE LAST FEW DAY OF THE WEEK.

IN THE EXTEND THE BIG CHANGE IS THAT WE HAVE REMOVED THE ALL CHANCE
OF PRECIPITATION. MODEL INCONSISTENCIES IN THE MID AND LONG RANGE
HAVE LEFT US WITH A LOW CONFIDENCE IN THE TEMPORAL AND SPATIAL
PLACEMENT OF WEATHER FEATURES.  WITH THE ZONAL FLOW EXPECTED TO
CONTINUE ACROSS THE CONUS TEMPERATURES WILL BE SEASONABLY COOL
THROUGH THE BEGINNING OF NEXT WEEK.

CUTTER

1200 PM...
ANOTHER QUICK TWEAK TO THE FORECAST FOR THIS AFTERNOON.
VISIBILITIES HAVE COME UP ACROSS THE SOUTHERN 2/3 OF THE COUNTY
WARNING AREA SO I WILL BE EXPIRING THE DENSE FOG ADVISORY AT NOON AS
PLANED.  ADDITIONALLY...I HAVE BUMPED AFTERNOON HIGHS UP ACROSS EAST
KANSAS AND NORTHERN MISSOURI AS BOUNDARY LAYER MIXING AND WARM AIR
ADVECTION ARE CONSPIRING TO PUSH TEMPERATURES UP A LITTLE FASTER
THAN ORIGINAL ANTICIPATED.

CUTTER

928 AM...
SHALLOW MOISTURE HAS BEGUN TO SURGE NORTH AHEAD OF AN APPROACHING
WARM FRONT...ADVECTING A FAIR AMOUNT FOG ACROSS EAST CENTRAL KANSAS
AND CENTRAL MISSOURI. THEREFORE...I HAVE MADE A QUICK ADJUSTMENT TO
THE FORECAST FOR THE DENSE FOG.  EXPECT THE NORTH TIER OF COUNTIES
TO HAVE REDUCED VISIBILITIES...BUT NO FOG AS MORNING HEATING MIXES
ENOUGH TO PREVENT FORMATION.

CUTTER

415 AM...
SATELLITE IMAGERY AND UPPER AIR ANALYSIS SHOW STRONG 160KT PACIFIC
JET IMPINGING ON DESERT SOUTHWEST. SPLIT FLOW EVIDENT ALONG ROCKIES
WITH NORTHERN STREAM RIDGING ACROSS HUDSON BAY REGION/ONTARIO...AND
SOUTHERN STREAM JET ACROSS SOUTHEAST CONUS. SEVERAL SHORTWAVE
FEATURES EMBEDDED IN STRONG FLOW WILL AFFECT FORECAST AREA OVER NEXT
COUPLE OF DAYS. SHORTWAVE TROUGH CURRENTLY MOVING THROUGH CENTRAL
PLAINS...WITH SEVERAL VORT FEATURES TRANSLATING ACROSS DESERT
SOUTHWEST. AT THE SURFACE...LEE CYCLOGENESIS ALREADY UNDERWAY ALONG
HIGH PLAINS OF EASTERN CO...WITH SURFACE FRONT EXTENDING ACROSS
CENTRAL KS INTO SOUTHERN MO. NORTH OF FRONT STRATUS FIRMLY IN PLACE
ACROSS REGION. MOISTURE AXIS SOUTH OF FRONT NOTED ACROSS EASTERN TX
INTO CENTRAL AR. DRIER AIR HAS WORKED ACROSS MUCH OF CWA...EVIDENCED
BY 5-10 DEGREE DEW-POINT DEPRESSIONS. THUS NOT EXPECTING MUCH OF A
PROBLEM WITH FOG THIS MORNING...ALTHOUGH WILL CONTINUE TO MONITOR
AND ADJUST FORECAST ACCORDINGLY. TROUGH CURRENTLY PROPAGATING ACROSS
CENTRAL PLAINS WILL CONTINUE EAST THIS MORNING. HAVE INCLUDED
DRIZZLE FOR NORTHEAST ZONES THROUGH MORNING HOURS ASSOCIATED WITH
PASSAGE OF WAVE.

SURFACE LOW PROGGED TO CONTINUE TO DEEPEN THROUGH THE DAY TODAY
UNDER INFLUENCE OF STRENGTHENING ZONAL FLOW ASSOCIATED WITH
APPROACHING 300MB JET. ASSOCIATED SURFACE FRONT WILL LIFT NORTHWARD
THROUGH MUCH OF CWA THIS AFTERNOON...ALLOWING FOR RATHER TIGHT MAX
TEMP GRADIENT ACROSS CWA. AS WARM SECTOR SPREADS INTO CWA...TEMPS
SHOULD CLIMB INTO THE LOW 60S FOR AREAS ALONG/SOUTH OF I-70.
MOISTURE AXIS ALSO PROGGED TO SPREAD INTO CENTRAL MO BEHIND
FRONT...WITH 50+ DEW POINTS ADVECTING INTO AREAS EAST OF A BUTLER TO
HIGGINSVILLE LINE BY LATE AFTERNOON. WARM FRONT EXPECTED TO MAKE IT
TO NEAR HIGHWAY 36 BY LATE THIS AFTERNOON.

MODEL SOUNDINGS SUGGEST STRONG CAPPING INVERSION WILL BE IN PLACE
ACROSS AREA THROUGHOUT MUCH OF THE DAY. INCREASING SURFACE MOISTURE
WILL HELP TO WEAKEN THIS CAP...HOWEVER DONT ANTICIPATE CONVECTIVE
INITIATION UNTIL AFTER SUNSET AS LARGE SCALE LIFT ASSOCIATED WITH
LEFT FRONT QUAD OF 300MB JET SPREADS ACROSS REGION. HAVE INCLUDED
CHANCE/LIKELY POPS FOR AREAS ALONG AND EAST OF THE MOISTURE
GRADIENT...WHICH SHOULD SET UP ROUGHLY ALONG A
BUTLER-HIGGINSVILLE-BETHANY LINE. DESPITE LIMITED INSTABILITY
(SBCAPE AROUND 1000 J/KG)...PROG SHEAR PROFILES ARE MORE THAN
ADEQUATE (0-3KM HELICITY >400 M2S2) FOR ORGANIZED CONVECTION
INCLUDING SUPERCELLS ACROSS EASTERN THIRD OF AREA. VERY STEEP MID
LEVEL LAPSE RATES WILL ALLOW FOR THREAT OF LARGE HAIL...AND STRONG
WIND FIELDS WILL YIELD POTENTIAL FOR DAMAGING WINDS IN ANY SURFACE
BASED STORMS WHICH DEVELOP. AM A LITTLE CONCERNED ABOUT ENHANCED
TORNADO THREAT ACROSS NORTHEAST ZONES IF STORMS ARE ABLE TO FORM
ALONG/INTERACT WITH ADVANCING WARM FRONT THIS EVENING. WILL MENTION
ALL OF THIS IN HWO. GIVEN MID-LEVEL FLOW OF >50KTS...CONVECTION
SHOULD RACE OFF TO THE NORTHEAST OVERNIGHT...THUS HAVE DECREASING
POPS ACROSS EASTERN ZONES AFTER MIDNIGHT. MOISTURE AXIS REMAINS IN
PLACE WEDNESDAY...SO EXPECT ANOTHER ROUND OF SHOWERS/THUNDERSTORMS
ACROSS EASTERN ZONES WEDNESDAY AFTERNOON.

SEAMAN

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Dec 17, 1:01 PM CST, 11 hours 24 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
101 PM CST TUE DEC 17 2002

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A WARM FRONT MOVING NORTHWARD THIS AFTERNOON HAS USHERED IN AN
UNSEASONABLY MOIST AIRMASS INTO PORTIONS OF NORTHERN AND CENTRAL
MISSOURI. A VIGOROUS UPPER LEVEL DISTURBANCE WILL INTERACT WITH THIS
MOIST AIRMASS AND BRING A CHANCE OF THUNDERSTORMS THIS EVENING
THROUGH THE OVERNIGHT HOURS...TO AREAS EAST OF A BUTLER TO
HIGGINSVILLE TO BETHANY LINE. WIND SHEAR PROFILES INDICATE THAT A
SMALL NUMBER OF THESE STORMS COULD POTENTIALLY BECOME SEVERE...WITH
AN ATTENDANT THREAT OF HAIL...AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY
THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS THE SAME AREAS DURING THE
DAYTIME HOURS WEDNESDAY. A FEW OF THESE STORMS MAY POTENTIALLY
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING THROUGH THE EARLY
MORNING HOURS WEDNESDAY EAST OF A BUTLER TO HIGGINSVILLE TO BETHANY
LINE.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

CUTTER

In the hours before

Special weather statement, Dec 17, 10:44 PM CST, 1 hour 41 minutes before
MOZ014>017-022>025-030>033-038>040-043-044-180545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1044 PM CST TUE DEC 17 2002

TORNADO WATCH NUMBER 778 HAS BEEN CANCELLED AS OF 1044 PM CST TUESDAY
EVENING. COUNTIES NO LONGER UNDER THIS TORNADO WATCH INCLUDE...

IN MISSOURI:

ADAIR...CALDWELL...CARROLL...CASS...CHARITON...DAVIESS...GRUNDY...
HOWARD...JOHNSON...LAFAYETTE...LINN...LIVINGSTON...MACON...
RANDOLPH...RAY...SALINE AND SULLIVAN.

THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE
AREA.

MJ

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 3:12 AM CSTSevere Thunderstorm WarningEAXHenry63 min
Dec 18, 8:14 AM CSTSevere Thunderstorm WarningEAXLafayette31 min
Dec 18, 8:48 AM CSTSevere Thunderstorm WarningEAXCarroll27 min
Dec 18, 9:03 AM CSTSevere Thunderstorm WarningEAXChariton27 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.